Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 54, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 28, 2023, 6:44 PM MDT for Logan County, Weld County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2023, 6:44 PM MDT (00:44 UTC)
- Expired
- Jun 28, 2023, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
308
WFUS55 KBOU 290044
TORBOU
COC075-123-290115-
/O.NEW.KBOU.TO.W.0054.230629T0044Z-230629T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
644 PM MDT Wed Jun 28 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Northeastern Weld County in northeastern Colorado...
Northwestern Logan County in northeastern Colorado...
* Until 715 PM MDT.
* At 643 PM MDT, a confirmed tornado was located 10 miles south of
Kimball Airport, or 13 miles south of Kimball, moving southeast at
25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Weld and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4098 10350 4088 10362 4100 10377 4100 10352
TIME...MOT...LOC 0043Z 311DEG 22KT 4105 10373
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
SCHLATTER1 follow-up statement
174
WWUS55 KBOU 290055
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
655 PM MDT Wed Jun 28 2023
COC075-123-290115-
/O.CON.KBOU.TO.W.0054.000000T0000Z-230629T0115Z/
Weld CO-Logan CO-
655 PM MDT Wed Jun 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHEASTERN WELD AND NORTHWESTERN LOGAN COUNTIES...
At 654 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles south of Kimball Airport, or 15 miles south of
Kimball on the Colorado-Nebraska border, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Weld and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4090 10359 4100 10374 4100 10352 4098 10350
TIME...MOT...LOC 0054Z 311DEG 22KT 4100 10366
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:10 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 28, 3:10 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 310 PM MDT Wed Jun 28 2023 .SHORT TERM...(This evening through Thursday) Issued at 310 PM MDT Wed Jun 28 2023 Key Messages: 1. Chance for a few storms early eve/tonight along near north border and northeast corner, capable of large hail and damaging winds 2. Higher chances for thunderstorms Thurs. with a severe threat for large hail and damaging winds Temperatures are slowly warming into the low 80s this afternoon across the plains and urban corridor. Main concern and forecast challenge for the remainder of the afternoon/evening will be the potential for isolated showers and thunderstorms. SPC mesoscale analysis shows CIN across the the urban corridor. This will act as a barrier for convective development, lowering storm chances. Further east over the plains it is a similar story on whether it will heat enough to weaken the cap. There is less CIN out there and satellite shows Cu development in some areas. CAMs continue to settle on the capping scenario with solutions resolving little to no convection which is the more likely case. Although a few solutions seem to grab onto potential for a storm or two across the north border and northeast corner either early evening or late evening with the front. Regardless, can't rule out the chance of a storm developing in the more favored north/northeast corner from an outflow boundary feature coming from storms to the north. Given the favorable environment, a strong to severe storm will be favored with large hail and damaging winds possible. The main cold front moves southward between 02Z-07Z which may also result in chances for a few showers or storms to clip the north border in that very early Thurs timeframe. Bottom line, the environment is favorable for storms, but it needs something to make it go like a boundary or convergence. The region remains in a cooler, moist post-frontal airmass Thursday with weak synoptic ascent. Early Thursday morning, the increase in low-level moisture behind the front will develop low level stratus. Model soundings hang onto the low-level moisture keeping stratus around through late morning, lifting slightly and becoming more broken by the afternoon. Despite the cloud cover, models are consistent with indicating a favorable convective environment tomorrow afternoon with the moist and unstable airmass. MLCAPE values build into the 1500-2500 J/kg range with 0-6 km bulk shear 40- 55 kts. Soundings show a strong signal for large hail with MUCAPE 2000J/kg+ and a sufficient area of CAPE, dry mid-level air, and decent area of CAPE along the lifted parcel profile. Storms likely initiate over the Palmer Divide mid-afternoon to start with storms developing across the I-25 corridor and then eastward through late afternoon/early evening. Hail and wind will be the main threats. .LONG TERM...(Thursday night through Wednesday) Issued at 310 PM MDT Wed Jun 28 2023 Thunderstorms, some severe, will likely become more numerous and spread east across the plains through Thursday evening as the cap weakens further. We think the severe storm threat with large hail, damaging winds, and a couple tornadoes will last til at least mid evening given the amount of instability (MLCAPE near 2000 J/kg) and shear (bulk shear 55-60 kts). However,some of the latest data suggests tornado threat could be limited by a weaker easterly low level flow, while other models still have significant 0-1 SRH of 100-150 m2/s2. Would expect locally heavy rain and at least a low flash flood threat give storm intensity, deeper moisture profile, and dewpoints in the lower 60s over the eastern plains. Fortunately, storms should be moving quickly. Friday will be a cooler and rather wet day. There may be a few showers around already in the morning as an upper level trough and deeper moisture arrives from the west. With continued forcing, we'll see showers and storms become more widespread and probably a couple hours earlier than normal given the early arrival of the upper level trough. At this point, the trough axis is still expected to hold off late enough in the day to bring more widespread showers and storms. Bulk shear decreases as the upper level trough arrives, but there's still enough shear and instability over the eastern plains for a severe storm threat. That said, main focus will likely shift toward storms with locally heavy rain and a flash flood threat. More on that in the Hydrology section below. High temperatures will likely only reach the lower to mid 70s on the plains, with 60s in most mountain and foothill locales. Saturday will see drier conditions with weak subsidence and downslope flow developing. Still can't rule out an isolated storm or two, but they would be high based and weaker. Sunday may see a little moisture build under the flat ridge, but overall storm intensity should remain weaker with limited CAPE. Temperatures will show a warming this weekend with highs returning to near normal (upper 80s for the plains). Ensembles are still pointing toward somewhat more active weather and higher afternoon and evening storm coverage toward the 4th. While it's hard to pin down any specifics, ensembles suggest a more zonal flow and possibly a weak backdoor cold front or two that could lead to more low level moisture and instability. Given that, there is reasonable confidence we should stay at or below normal temperatures for the middle portion of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 216 PM MDT Wed Jun 28 2023 Light winds this morning becoming easterly in the afternoon, increasing to 08-12 kts. Confidence in the threat for isolated showers and storms is low and will highly depend on the rate of heating this afternoon. As a result, took VCTS out of the TAF. Still worth considering that if there is enough warming, there may be a few showers and storms around the terminals between 22-03Z. Again seeing potential for lower ceilings to develop behind a front that moves through between 05-08z. This would bring ceilings into the MVFR category for a couple hours in the morning. Stratus may stay put for longer tomorrow and there is some question in if they even break into the afternoon. Higher chance for afternoon showers and thunderstorms Thursday, more likely in the 22-05z timeframe. && .HYDROLOGY... Issued at 310 PM MDT Wed Jun 28 2023 Isolated thunderstorms mainly on the plains this evening could produce very localized heavy rain. The threat of burn area flooding is very low because the strong storms are expected to be east of the burn areas. Strong to severe thunderstorms are expected to form Thursday afternoon and evening. In addition to hail and strong winds, very heavy rainfall will be possible with the storms, which could produce localized flooding. With a somewhat strong flow aloft most storms should be moving quickly. For Friday, the upper level trough moves over Colorado and brings weaker winds aloft. Numerous showers and thunderstorms are expected again for Friday, and storm movement will be slower. Precipitable water values increase to around 1" across the I-25 Corridor and 1.25" over the eastern plains. Meanwhile, warm cloud depth increase to around 5,000 feet across the Front Range. Thus, storms will be more efficient rain producers and be capable of producing 1-2" of rain in less than 45 minutes. The threat of flash flooding will increase Friday (not just in the recent burn areas) and a Flash Flood Watch may be eventually be needed over the Foothills and Plains. Saturday into early next week will trend to higher based storms with limited if any threat of flash flooding in the susceptible areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Barjenbruch AVIATION...Mensch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 28, 10:56 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Wed Jun 28 2023 COZ030>051-291700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Wed Jun 28 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible this evening and tonight. The main threat is north of a line from Fort Collins to Akron between 6 PM and 2 AM. The strongest storms could produce hail up to tennis ball size, wind gusts to 70 mph, and tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms, some severe, are expected to form along and east of the foothills Thursday afternoon and evening. Large hail, damaging winds, and even a few tornadoes will be possible. On Friday, additional scattered to numerous showers and thunderstorms are expected. The severe threat may decrease somewhat as the main threat shifts slowly south and east. However, storm movement will be slower, which will increase the threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:37 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 38 min |
| Jun 28, 7:05 PM MDT | Special Weather Statement | BOU | Logan | 25 min |
| Jun 28, 7:08 PM MDT | Tornado Warning | BOU | Logan | 37 min |
| Jun 28, 7:34 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 41 min |
| Jun 28, 7:41 PM MDT | Special Weather Statement | BOU | Sedgwick | 34 min |
| Jun 28, 8:02 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| Jun 28, 8:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 39 min |
| Jun 28, 8:39 PM MDT | Areal Flood Advisory | BOU | Logan | 3 hr |
| Jun 28, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 24 min |
| Jun 28, 9:04 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 41 min |
| Jun 28, 9:19 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 41 min |
| Jun 28, 9:38 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 52 min |
| Jun 28, 9:43 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jun 28, 9:50 PM MDT | Areal Flood Advisory | BOU | Phillips | 3 hr |
| Jun 28, 9:56 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 34 min |
| Jun 28, 10:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| Jun 28, 10:09 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Jun 28, 10:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 28, 10:26 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jun 28, 10:30 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 45 min |
| Jun 28, 10:34 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 26 min |
| Jun 28, 10:51 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Jun 28, 10:53 PM MDT | Tornado Warning | BOU | Morgan | 37 min |
| Jun 28, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 33 min |
| Jun 28, 11:08 PM MDT | Tornado Warning | BOU | Washington | 37 min |
| Jun 28, 11:19 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 24 min |
| Jun 28, 11:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 33 min |
| Jun 28, 11:42 PM MDT | Tornado Warning | BOU | Washington | 33 min |
| Jun 28, 11:45 PM MDT | Areal Flood Advisory | BOU | Phillips | 3 hr |
| Jun 28, 11:53 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 37 min |
| Jun 29, 12:01 AM MDT | Tornado Warning | BOU | Morgan | 29 min |
| Jun 29, 12:09 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 37 min |
| Jun 29, 12:26 AM MDT | Tornado Warning | BOU | Morgan, Washington | 34 min |
| Jun 29, 12:44 AM MDT | Severe Thunderstorm Warning | BOU | Morgan | 31 min |
| Jun 29, 1:00 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| Jun 29, 1:19 AM MDT | Severe Thunderstorm Warning | BOU | Morgan | 41 min |
| Jun 29, 1:27 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jun 29, 1:28 PM MDT | Special Weather Statement | BOU | Gilpin | 47 min |
| Jun 29, 1:39 PM MDT | Special Weather Statement | BOU | Boulder | 51 min |
| Jun 29, 3:17 PM MDT | Severe Thunderstorm Warning | BOU | Denver, Jefferson | 43 min |
| Jun 29, 3:30 PM MDT | Areal Flood Advisory | BOU | Adams, Denver, Jefferson | 2 hr |
| Jun 29, 3:52 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Denver, Jefferson | 38 min |
| Jun 29, 4:07 PM MDT | Flash Flood Warning | BOU | Denver, Jefferson | 113 min |
| Jun 29, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 47 min |
| Jun 29, 5:08 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 24 min |
| Jun 29, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 47 min |
| Jun 29, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 32 min |
| Jun 29, 5:41 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
| Jun 29, 5:42 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 48 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.